Motion Planning in the Presence of Moving Obstacles


Journal Article

This paper investigates the computational complexity of planning the motion of a body B in 2-D or 3-D space, so as to avoid collision with moving obstacles of known, easily computed, trajectories. Dynamic movement problems are of fundamental importance to robotics, but their computational complexity has not previously been investigated. We provide evidence that the 3-D dynamic movement problem is intractable even if B has only a constant number of degrees of freedom of movement. In particular, we prove the problem is PSPACE-hard if B is given a velocity modulus bound on its movements and is NP-hard even if B has no velocity modulus bound, where, in both cases, B has 6 degrees of freedom. To prove these results, we use a unique method of simulation of a Turing machine that uses time to encode configurations 1994. We also investigate a natural class of dynamic problems that we call asteroid avoidance problems: B, the object we wish to move, is a convex polyhedron that is free to move by translation with bounded velocity modulus, and the polyhedral obstacles have known translational trajectories but cannot rotate. This problem has many applications to robot, automobile, and aircraft collision avoidance. Our main positive results are polynomial time algorithms for the 2-D asteroid avoidance problem, where B is a moving polygon and we assume a constant number of obstacles, as well as single exponential time or polynomial space algorithms for the 3-D asteroid avoidance problem, where B is a convex polyhedron and there are arbitrarily many obstacles. Our techniques for solving these asteroid avoidance problems use “normal path” arguments, which are an intereting generalization of techniques previously used to solve static shortest path problems. We also give some additional positive results for various other dynamic movers problems, and in particular give polynomial time algorithms for the case in which B has no velocity bounds and the movements of obstacles are algebraic in space-time. © 1994, ACM. All rights reserved.

Full Text

Duke Authors

Cited Authors

  • Reif, J; Sharir, M

Published Date

  • January 7, 1994

Published In

Volume / Issue

  • 41 / 4

Start / End Page

  • 764 - 790

Electronic International Standard Serial Number (EISSN)

  • 1557-735X

International Standard Serial Number (ISSN)

  • 0004-5411

Digital Object Identifier (DOI)

  • 10.1145/179812.179911

Citation Source

  • Scopus